NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 31, 5:48 AM EST, 12 minutes earlier.
Area forecast discussion, Aug 31, 5:48 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
648 AM EDT Mon Aug 31 2020
.SYNOPSIS...
A warm front begins will lift northward into the area today,
bringing with it widespread moderate to heavy showers and
possibly a few storms which may become strong to severe. The
front lingers Tuesday before lifting into the north during the
middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 240 AM EDT Monday...
Looking at a busy weather day today, with heavy rain/flooding the
main concern, and isolated severe storms secondary.
Early this morning, a warm front was located from southern KY,
east- southeast into western and central NC, with a weak wedge
in place from SE WV to the piedmont of VA. A shortwave was
moving across southeast KY to upstate SC and coincident with
decent upper difluence was creating a shield of moderate to
heavy rain showers over eastern KY and far SW VA, with better
instability staying south of the front leading to heavy
downpours with thunderstorms along the I-40 corridor between the
Blue Ridge and HKY.
The big question today will be flooding chances, and leaning toward
a blend of the 00z HREF and ARW favors areas along/east of the Blue
Ridge from Roanoke to Boone east to U.S. 29 with a better threat of
convective downpours, and rates of 2-4 inches an hour possible in
convection. We already have a flood watch out for most of these
areas, but felt compelled to change it to a flash flood threat given
increased threat of storms/higher rates and pwats exceeding 2
inches. Further north across the Alleghanys/SE WV and Shenandoah
Valley will keep it as a flood watch with lower rates, but still
expecting decent rainfall over a longer period. Going to also
expand the watch to include the NC High Country into Grayson
County, running it from 8am today til 2am Tuesday.
Seems models are clustering across the foothills of VA/NC for at
least 2 rounds of heavier rain, this morning and again this
afternoon/early evening.
At the same time, wedge front/warm front will act to focus storms
along/south of the boundary, and looking at forecast
soundings/hodographs and model depictions of CAPE and Shear, there
will be just enough instability to worry about isolated damaging
winds, and perhaps a tornado given 0-1km SRH if 100-200 m2/s2.
Question being will enough solar insolation aid in vertical
development. Best chance seems to be in the NC piedmont, possibly
southside VA this afternoon. Cannot rule out stronger storms over
the Mountain Empire/Srn WV as well, as several high-res models
showing more sunshine here as the wedge breaks.
Bulk of lift will push east into the piedmont this evening leaving
the west with showers tapering off, then activity wanes more
overnight but expect the wedge to reinforce itself back south during
the night.
As for temperatures, a struggle with decent rain coverage and
wedge/low clouds leading to mid to upper 60s for highs in the
Alleghanys, northern Blue Ridge and Greenbrier Valley, to lower to
mid 70s going south to Roanoke and New River Valleys to Lynchburg
and the NC mountains, with the far SW VA and the NC piedmont maybe
reach near 80.
Tonight, temps fall back to the 60s for most with lower 70s across
southside VA/NC piedmont.
Forecast confidence is high on the flooding threat, and low to
moderate on severe threat, depending on location of wedge
front/instability axis this afternoon.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM EDT Monday...
Looking rater wet through midweek as the overall large scale patter
will not change appreciably with a broad trof over the upper midwest
culminating in a cutoff low moving from the four corners area into
Texas. This will keep the Appalachians and central mid Atlantic in good
moisture transport under southwesterly flow aloft with a steady supply
of short wave energy. At the surface, the lingering wedge looks to
gradually dissipate by Wednesday. This will allow for more widepspread
destabilization of the boundary layer with deep convection no longer
constrained to near the wedge front and a better chance for locally
heavy rainfall as precipitable water values remain in the upper
percentiles of climatology. Thursday may be a bit drier as the diffuse
boundary to our west meanders a bit further north, keeping the better
chances for showers/thunder mainly west of the Blue Ridge.
With the dissipation of the wedge we can expect a steady warming trend
through midweek. By Thursday highs east of the Blue Ridge will once
again be near 90 degrees with generally middle 80s to the west. Lows
will generally be in the lower 70s east, 60s west.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 130 PM EDT Sunday...
A half and half extended period as we work through the first
few days of September. Once again another stretch that will be
filled with diurnally driven storms, heat, humidity, and even
another early taste of Fall. 'Tis the season right as we just
24 days away from the astronomical start to Autumn.
Our overall trough starts to break for a strong upper level
ridge set to build in for the weekend. All of this will be due
in part to a slow moving front that will start to push in late
Friday morning into the afternoon hours. Showers and storm
chances are likely to continue up until high pressure takes over
late Friday evening and night. Consensus from both the GFS and
Euro are in agreement with a 1025 mb high overhead Saturday
before a slow push to the east Sunday. The GFS does bring some
return flow in a bit earlier out of the south and southwest
propagating low precipitation chances in both the Southside and
North Carolina Foothills on both Saturday and Sunday. Opted to
stay reasonable here with NBM guidance for both precipitation
chances and temperatures through the period.
Speaking of temperatures expect at or slightly above average
Friday before a dip back below average Saturday into Sunday as
high pressure settles in. Another weekend potentially with high
temps in the upper 70s and low 80s and overnight lows in the mid
to upper 50s especially in areas west of the Blue Ridge.
All of this lines up fairly well with both the 6 to 10 day and
8 to 14 day outlooks from the Climate Prediction Center that
suggest a trend to average to slightly below average
temperatures along with above average precipitation chances
across the region.
Overall confidence is moderate based on the overall timing of
the front during the period and progression of high pressure
across the region through the period.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 640 AM EDT Monday...
Just a few changes to the tafs this morning that reflects faster
movement of showers around the area, and bringing ceilings down
a little slower in a few spots.
Nonetheless, overall confidence is high that poor flying
conditions will exist over most of the area today, though will
likely see some breaks in the weather especially toward BLF as
wedge breaks here, and sunshine works in, though am leaning
toward no better than MVFR.
Thunder chances are low, but not zero. Confidence is higher that
if BLF gets sunshine, that thunderstorms will be possible so
have VCTS there at 18z through 01z. Kept VCTS in at DAN as well.
Otherwise, confidence drops toward 00z as to where greatest
rainfall threat will be, but think as sun sets, wedge reinforces
itself such that cigs/vsbys work back to IFR or lower at most
sites after 04z. Dense fog not out of the question, but
confidence higher on lower cigs.
.Extended Aviation Discussion...
Sub-VFR conditions will remain in place into Tuesday as high
pressure wedge holds in place. This pattern will maintain on/off
showers, as well as a thunderstorm or two, though thunder
should be limited. We return to typical summer setup Wednesday,
Thursday, and Friday with diurnal convection and fog at night.
&&
.HYDROLOGY...
As of 330 AM EDT Monday...
As stated above, high pwats, with models showing good
probability for 3 hour FFG to be exceeded sets the stage for
flash flood potential at least along/east of the Blue Ridge from
Roanoke to Boone, with more areal/stream flooding potential
further north in the wedge. Overall QPF should run to 1-2 inches
along/east of the Blue Ridge, though locally higher amounts
likely in thunderstorms where would not be surprised to see 3-5
inches in isolated spots.
As for rivers, given the most are running at or above average
especially in the mountains, will need areal rainfall amounts of
2 inches plus to cause main stem river flooding. Current
ensembles are mainly centered over the Greenbrier River basin as
having a potential for reach at least minor flood stage at
Alderson. With heavy rain also in the headwaters of the Dan and
Roanoke, could see them at least heading to action stage.
Fortunately, most of the rain will fall in a 12 hour window.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through late tonight for VAZ018>020-023-024-035.
Flash Flood Watch through late tonight for VAZ015>017-022-
032>034-043>045.
NC...Flash Flood Watch through late tonight for NCZ001>005-018>020.
WV...Flood Watch through late tonight for WVZ043-044-507-508.
&&
SYNOPSIS...NF/WP
NEAR TERM...WP
SHORT TERM...MBS
LONG TERM...ET
AVIATION...AMS/NF/WP
HYDROLOGY...WPHazardous weather outlook, Aug 31, 3:14 AM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
414 AM EDT Mon Aug 31 2020
VAZ007-009>014-WVZ042-010815-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Mercer-
414 AM EDT Mon Aug 31 2020
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms today could cause localized flooding. A
few could also be strong to severe with isolated damaging winds the
main threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A few storms Wednesday could become severe with damaging winds the
main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ018>020-023-024-035-WVZ043-044-507-508-010815-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
414 AM EDT Mon Aug 31 2020
...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
In addition, a few storms could become severe with isolated damaging
winds the main threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A few storms Wednesday could become severe with damaging winds the
main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NCZ006-VAZ046-047-058-059-010815-
Caswell-Appomattox-Buckingham-Halifax-Charlotte-
414 AM EDT Mon Aug 31 2020
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms today into tonight could bring heavy
downpours. Localized flooding is possible.
A few thunderstorms this afternoon and evening could become severe.
Isolated damaging winds and a brief tornado are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A few storms Wednesday could become severe with damaging winds the
main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ001>003-018-019-VAZ015>017-010815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
414 AM EDT Mon Aug 31 2020
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, a few storms could become severe with isolated damaging
winds the main threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A few storms Wednesday could become severe with damaging winds the
main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NCZ004-005-020-VAZ022-032>034-043>045-010815-
Stokes-Rockingham-Yadkin-Roanoke-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-
414 AM EDT Mon Aug 31 2020
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, a few storms could become severe with isolated damaging
winds and a brief tornado the main threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A few storms Wednesday could become severe with damaging winds the
main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.